Quantcast
 

For those Americans who are obese or overweight-and that unfortunately includes about 70% of the population-the FDA has recently approved a new weight loss pill. In one sense, it is new. In fact Qysmia is only the third diet medication on the market. However, it is really just a combination of two older medications.

The pill is called Qsymia, a name which not only is difficult to spell  and to pronounce, but also begs the question: What were they thinking, when they decided on such a name?? Anyways, the drug combines phenteramine, an appetite suppressant, with Topiramate, a medication used to control seizures. Together, these substances seem to reduce the urge to eat.

What do the studies show? Well, subjects lost 10% of their starting weight over one year. Now before you pick up the phone to beg your doctor to prescribe this stuff, you should know that these now very happy,  overweight study participants followed a reduced calorie diet and exercised regularly. If you, like most Americans, do neither popping a pill will certainly not cause that much weight loss. In fact, other than draining your pocketbook and exposing you to certain nasty risks (see below), you might not lose anything unless you diet and exercise as well.

What are the risks? Heart valve problems, which in unusual cases could require valve replacement have been seen in previous appetite suppressants. In fact, the FDA rejected Qysmia in 2010 because of these concerns. The drug was approved only after several FDA advisors received all expense paid trips to Hawaii-no, just kidding! The drug was approved with the caveat that the manufacturer Vivus, will be required to monitor users carefully for heart side effects.

Qysmia can also cause birth defects, so it is absolutely off the list for any pregnant females. It would be a good idea to check for pregnancy in any women of childbearing age who plan on taking this pill. It has been approved for those with a body mass index (BMI) over 30 who are termed obese and for those with a BMI over 27, termed overweight, who have other weight related conditions such as diabetes or high cholesterol.

Remember, pill popping without the hard work of exercise and dietary changes is a waste of time and money. Still, this pill might be a game changer, a ray of hope for those who have tried almost everything and still can’t lose weight.

 

Be Sociable, Share!

Comments

6 Comments

  1. K

    I took this drug for about 4 months and it basically stopped working. Because of extreme anxiety and headaches I got off a month ago. I have regained 10 of my 26 lb. weight loss because I went back to my old ways and unless you change your thoughts, you always return overheating as a way of coping.

    I still have headaches so I hope I’m okay.

    May 18th, 2013 2:20 pm

  2. ERDoctor

    Thanks for commenting about your experiences with this new diet drug. I think that you should contact your doctor about the headaches and anxiety. In addition, your doctor might want to contact the FDA to report a possible adverse reaction related to this medication. Remember, weight loss involves exercise, diet and above all patience.

    May 19th, 2013 12:07 pm

  3. Rich

    I started my ramp up dose on 07/18/13 with a starting weight of 296lbs. On 09/12/13 I weighed in at 268. It is now 10/13/13, my weight has climbed back to 275 and I no longer seem to feel the appetite suppression that I initially did. I am still on the first maintaince dose and go in for my next check up in a week. I’ve heard and read that your body can develop a tolerance to phentermine and I wonder if this is what is happening.

    October 13th, 2013 3:34 am

  4. ERDoctor

    Rich-
    Thanks for your comment. Yes, there can be tolerance. More importantly, you should try to exercise about one hour daily with brisk walking. Also, avoid high calorie low nutritional foods. Diet and exercise are much more effective than pills. I don’t know what your BMI is, but if despite your best efforts you can’t keep the weight off, you might consider gastric bypass. Talk with your doctor about this.
    Sincerely,

    Rick Tietz, MD

    October 16th, 2013 10:19 am

  5. Empress

    I just started this med (initial dose) less than 2 weeks ago. So far I am very impressed. I have had a weight problem since childhood. In those days children’s clothing came in half sizes for chubettes, terribly embarrassing when changing in a locker room with lithe little girls.

    In addition to suppressing my appetite, the medication appears to be pleasantly stimulating my senses. Ripe red tomatoes, crunchy Romaine, thin slices of Asiago cheese are more appealing to me. I cognitively appreciate them more than ever before. I am savoring the individual tastes and textures of the foods I am consuming. If I eat one solitary miniature candy bar, I enjoy each morsel and it satisfies like half a bag may have three weeks prior. There appears to be something else going on between my mind and belly. Foods that I prepare are more memorable. A simple spinach omelet I ate a week ago remains implanted in my mind. I can recall the taste (mind) of the lean strip steak I grilled but then only could consume half (belly) of it for dinner. It is like the taste buds for all that is good and healthy exploded in my mouth while those that were prominent for all that is bad, submerged. Carbohydrate cravings have definitely subsided. One of my major problems was night foraging……ice cream, cookies, crackers….I can slowly eat a pear and feel fully satiated through the entire night so I am actually sleeping better.

    The scale showed an 8 lb drop after 11 days and I have a ways to go. Understandably much of that is fluid loss. Frequent urination is a side effect with increased fluid consumption. I think this may be a good alternative to gastric bypass or more intrusive methods for weight loss. It is early and I will be starting the next level on Monday but right now I am thrilled with the prospect of losing weight without any feeling of deprivation and while thoroughly enjoying each bite of an unlimited variety of healthy foods.

    No I don’t work for the company nor do I have any incentive to promote this product. It is terribly expensive but there is a trial offer at the company’s website good through the end of the year. I took advantage of it. I can also rationalize part of the cost of the medication with the elimination of pricey, high caloric foods from my grocery cart along with a reduction in the quantity of food normally purchased.

    November 2nd, 2013 8:33 am

  6. ERDoctor

    Dear Empress,
    What a great comment! It appears that you have not only lost some weight, but much more importantly, developed what appears to be new, successful ways of managing your appetite. To me it seems that perhaps your positive attitude more so than the diet pill has contributed to your weight loss. Keep up the good work! You might consider becoming a motivational speaker for those who want to lose weight.

    Sincerely,

    Rick Tietz, MD

    November 11th, 2013 5:47 pm

Submit Your Comments

Required

Required, will not be published